Idaho, 2012

Heavy Snow in Idaho, December 1 to 2, 2012

December 1 to 2, 2012 · NWS PIH · 4 events in 4 counties and zones

A very wet Pacific storm system with a series of potent short waves brought 1 to 4 feet of snow to the Central Mountains and Upper Snake River Highlands. The highest amounts were 42 inches at Dollarhide Summit and 43 inches at Bear Canyon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very wet Pacific storm system with a series of potent short waves brought 1 to 4 feet of snow to the Central Mountains and Upper Snake River Highlands. The highest amounts were 42 inches at Dollarhide Summit and 43 inches at Bear Canyon. Snow levels were above 7000 feet throughout the storm. The storm began on the morning of November 30th but the brunt of snow fell on December 1st and 2nd in the long duration event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 30, 1:52 PM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Nov 30, 1:52 PM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MST FRI NOV 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY. A WINTER STORM WARNING
REMAINS POSTED FOR THE MOUNTAINS OF SE IDAHO ABOVE 6500 FEET
THROUGH MONDAY MORNING AS A MOIST PACIFIC SYSTEM REMAINS ANCHORED
OFF THE NW COAST. TWO PRIMARY WAVES ARE EXPECTED WITHIN THIS
PERIOD...THE FIRST TODAY THROUGH THIS EVENING...FOLLOWED BY A LULL
SATURDAY AS THE LOW RELOADS FOR YET ANOTHER PUSH SUNDAY. SNOW
LEVELS WILL GENERALLY REMAIN ABOVE 6000 FEET THROUGHOUT THE
WEEKEND BUT MAY LOWER TO 5500 FEET AT TIMES. THE SNOW LEVEL WILL
BEGIN TO LOWER TO VALLEY FLOORS BEHIND A COLD FRONT SUNDAY
AFTERNOON/EVE. AHEAD OF THE FRONT...WE SHOULD SEE WINDS BEGIN TO
INCREASE FROM THE SOUTH SATURDAY AND THEN REACH ADVISORY LEVELS
SUNDAY AHEAD OF THE FRONT. WINDS AT 10000 FEET MSL WILL BE
HOWELING...WITH SUSTAINED SPEEDS OF 45-55KTS. SPEEDS OF THIS
MAGNITUDE WILL LIKELY POSE A PROBLEM ACROSS THE MOUNTAIN PASSES
SUNDAY WITH BLOWING AND DRIFTING SNOW AND WHITE-OUT CONDITIONS. A
BREAK IN THE ACTIVITIY FOLLOWS MONDAY AS THE LOW OFF THE NW COAST
REGATHERS ITSELF. HUSTON

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. PERIOD BEGINS UNDER A WEAK
TRANSIENT UPPER RIDGE. THE RIDGE SHIFTS EASTWARD BY TUESDAY MORNING
OPENING UP A MOIST SOUTHWESTERLY FLOW WITH MODELS HITTING THE
CENTRAL IDAHO MOUNTAINS WITH ANOTHER ROUND OF PRECIPITATION. THE
SURFACE GRADIENT INCREASES AS WELL ON TUESDAY AS A COLD FRONT PUSHES
ONTO THE WASHINGTON/OREGON COAST. WINDS AT 700MB INCREASE TO AROUND
45 TO 50 KTS OVER THE SNAKE PLAIN AND SOUTHERN HIGHLANDS THROUGH
WEDNESDAY NIGHT AS THE FRONT PASSES THROUGH SOUTHEAST IDAHO.
PRECIPITATION WILL SHIFT EASTWARD AS THE UPPER TROUGH FINALLY PASSES
THROUGH ON THURSDAY NIGHT. GFS/ECMWF ARE FAIRLY WELL IN PHASE
THROUGH THURSDAY MORNING WITH THE UPPER LEVEL PATTERN...BUT GFS
BUILDS A HIGHER AMPLITUDE RIDGE OVER THE PACIFIC COAST ON FRIDAY
MORNING. HINSBERGER
&&

.AVIATION...TERMINAL HAVE RECEIVED AT LEAST SOME RAIN TODAY WITH
ONLY KSUN CURRENTLY BELOW VFR CONDITIONS. GOES-DERIVED MVFR
PROBABILITY SEEMS TO BE EXPANDING ACROSS THE UPPER SNAKE PLAIN. HAVE
THUS INCLUDED A TEMPO AT KIDA FOR 2000 FT CEILING FOR A COUPLE OF
HOURS. EXCEPT FOR KBYI...MOS GUIDANCE AND BUFR SOUNDINGS POINT TO
CONTINUED RAIN INTO EARLY TOMORROW MORNING WITH SOME
CEILING/VISIBILITY IMPROVEMENT AROUND SUNRISE TOMORROW. KBYI SHOULD
REMAIN VFR. HINSBERGER
&&

.HYDROLOGY...A MOIST PACIFIC STORM SYSTEM IS STILL EXPECTED TO
DELIVER UPWARDS OF 2 TO 4 INCHES OF LIQUID PRECIPITATION TO THE
CENTRAL MOUNTAINS TODAY THROUGH MONDAY MORNING. HENCE A HYDROLOGIC
OUTLOOK HAS BEEN ISSUED FOR CUSTER AND BLAINE COUNTIES WITH THE
GREATEST CONCERN BEING DEBRIS FLOWS WHICH MAY DEVELOP OVER SOME OF
THE BURN SCARS LEFT FROM THIS PAST SUMMER. THE REMAINDER OF SE
IDAHO SHOULD SEE ANWHERE FROM 1 TO 2 INCHES TOTAL LIQUID FOR THE
ENTIRE EVENT.
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST MONDAY ABOVE 6500 FEET FOR
THE IDZ019-023-025-031-032.

WINTER STORM WARNING UNTIL 5 AM MST MONDAY IDZ018.
&&
Hazardous weather outlook, Nov 30, 4:38 AM MST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MST FRI NOV 30 2012

IDZ018-019-023-025-031-032-011145-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
438 AM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW ABOVE 6500
FEET. AMOUNTS IN EXCESS OF A FOOT ARE POSSIBLE IN THE CENTRAL
MOUNTAINS WITH LESSER AMOUNTS IN THE EASTERN HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH ELEVATION SNOW WILL CONTINUE SATURDAY AND SUNDAY. ANOTHER
SYSTEM MAY BRING SNOW ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-024-011145-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-
438 AM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT RAIN BELOW 6500 FEET WITH SNOW ABOVE THAT LEVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE SATURDAY AND SUNDAY
WITH SOME DRYING MONDAY. MORE PRECIPITATION WILL MOVE INTO THE AREA
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
December 1, 12:01 AM MST to December 2, 4:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

A powerful Pacific storm system brought 3 days of heavy snow to elevations above 7000 feet. 38 inches fell at Smiley Mountain with 28 inches at Mill Creek Summit and a storm high of 43 inches at Bear Canyon.

Heavy Snow, Upper Snake Highlands

When
December 1, 12:01 AM MST to December 2, 4:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Eighteen inches of snow fell at Black Bear with 34 inches at White Elephant.

Heavy Snow, Big and Little Wood River Region

When
December 1, 12:01 AM MST to December 2, 4:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Heavy snow fell above 7 thousand feet as a very moist Pacific system moved slowly through the region. 42 inches fell at Dollarhide Summit at 8,420 feet. 28 inches fell at Galena Summit with 31 inches at Hyndman and 29 inches at Lost Wood Divide.

Heavy Snow, Lost River / Pahsimeroi

When
December 1, 12:01 AM MST to December 2, 4:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

A strong and wet Pacific storm system brought 27 inches of snow to Hilt's Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425094, 425095, 425104, 425113.